Alert archive / Missouri / River Flood Warnings in 2020
River Flood Warning 118, NWS St. Louis, MO
NWS St. Louis, MO issued this river flood warning at May 16, 2020, 9:14 PM CDT for Perry County, Sainte Genevieve County, Missouri; Jackson County, Randolph County, Illinois. It took effect at May 18, 2020, 1:32 AM CDT. It was in force for 31 days.
The area
The counties it named.
The facts
- Issued
- May 16, 2020, 9:14 PM CDT (02:14 UTC)
- In effect from
- May 18, 2020, 1:32 AM CDT
- Expired
- Jun 18, 2020, 5:12 AM CDT
- In force
- 31 days
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Jackson County, IL, Randolph County, IL, Perry County, MO, Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 121 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River at Chester (CHSI2).
- Action stage
- 25 ft
- Minor stage
- 27 ft
- Moderate stage
- 35 ft
- Major stage
- 40 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07020500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 16, 6:26 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 16, 6:26 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 626 PM CDT Sat May 16 2020 .SHORT TERM... (Through Late Sunday Afternoon) Issued at 314 PM CDT Sat May 16 2020 Unsettled weather will continue through the weekend as an upper level trough passes through the central CONUS. Two features of note were analyzed within the broad upper trough this afternoon; a weak negatively tilted shortwave extending from the central Plains into Louisiana and a closed low moving ESE through the northern Plains. A surface low was analyzed in the vicinity of the Arklatex, with a warm front extending north and east into southern SE MO and southern IL. Several areas of showers and storms have developed in the mid- Mississippi Valley along the elevated portion of the front. The most vigorous convection is along and east of the Mississippi River, where limited clouds have allowed for MUCAPE to build to around 2,000 J/kg. Effective bulk shear in this area is rather limited, so individual updrafts have been fairly short-lived. Nonetheless, at least one storm has pushed up to near severe levels and I couldn't rule out another storm or two following suit. These storms have also been very efficient rainfall producers. With PWs in the upper quartile of seasonal climatology and a tendency for new updrafts to develop in the immediate wake of dying convection, we've had reports of 1-1.5" per hour beneath the heaviest cores, resulting in flash flooding in a few areas. Fortunately there does not appear to be any sort of anchoring feature to focus these storms over a particular area, so I think additional flash flooding will be rather isolated. As we move into the evening hours, storm coverage will wane with the instability. Meanwhile, the previously mentioned negatively- tilted wave will continue to the ENE, drawing the surface low and associated warm front north into the Mid-Mississippi Valley around midnight. The surface low will then deepen and push to our NE tomorrow morning as it interacts with the northern upper low, before eventually dragging a cold front through the area tomorrow afternoon. As larger scale forcing intensifies in the early morning hours, CAMs are in good agreement increasing precip coverage after roughly midnight. Scattered to widespread storms are then expected to continue until the cold front sweeps through the area during the day tomorrow. Instability is expected to build to around 1,000 J/kg ahead of the ahead of the front tomorrow, supporting yet another round of thunderstorms. Much like today, effective bulk shear looks fairly limited, with SREF guidance showing a less than 50 percent chance of us topping even 30 kts. Nonetheless this CAPE/shear parameter space coupled with the frontal forcing would support a limited severe threat in southern Illinois tomorrow afternoon. BSH .LONG TERM... (Monday through Next Saturday) Issued at 427 PM CDT Sat May 16 2020 Large scale omega block still on track to take hold at the beginning of the week while a closed low sits and spins over the eastern third of the CONUS. Surface ridging will develop beneath the block, kicking off an extended period of quiet weather in the mid-Mississippi Valley. Our proximity to the eastern CONUS low will keep things on the cloudy and cool side for the early portion of the week. The deep moisture associated with that low will wane as we move through the week, resulting in less overcast to broken stratus and more broken to scattered cu. This will allow temperatures to gradually build through the week. Some guidance is showing a chance for diurnal showers toward the end of the week, through the signal for this is quite weak, so have omitted it from the forecast at this point. BSH && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 611 PM CDT Sat May 16 2020 Showers and storms across the region will continue to decrease in intensity and coverage this evening before picking back up around 06z as low pressure moves through the region. I think we'll only see isolated to perhaps scattered thunder in the overnight hours, so have left thunder out of the TAFs until storms become more likely after sunrise. Scattered to widespread showers and storms will then persist until a cold front moves through the region in the afternoon, ushering the precip out of the area. Given questions around exact timing and coverage of tomorrow's storms, have just gone with VCTS and will update as details become more clear. Guidance in good agreement showing cigs quickly falling in the early morning hours as ample low level moisture moves into the region with the previously mentioned low. I'm not very confident on exactly how low cigs will drop, but at this point much of the guidance has all terminals dropping below 1,000 ft, so ended up going IFR at all terminals. BSH && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 16, 3:56 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 356 PM CDT Sat May 16 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-172100- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 356 PM CDT Sat May 16 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms will continue through early this evening along and east of the Mississippi River, where there is a marginal risk for large hail and damaging winds. Localized flash flooding is possible in areas that have already received heavy rainfall today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The chance for thunderstorms will continue on Sunday. Isolated strong to severe storms are possible for areas near and south and east of Saint Louis during Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. BSH
In the hours before
Local storm report, May 16, 4:42 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT SAT MAY 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLOOD WILSONVILLE 39.07N 89.86W
05/16/2020 MACOUPIN IL TRAINED SPOTTER
WATER REPORTED COMING OUT OF FIELDS AND
FLOWING OVER ROUTE 138 BETWEEN ROUTE 4 AND
159.
&&
BRITTThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:50 PM CDT | Areal Flood Advisory | LSX | Jefferson, Saint Louis | 3 hr |
| May 16, 8:32 PM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 3 days |
| May 16, 8:58 PM CDT | Flash Flood Watch | LSX | Crawford, Franklin, Iron, Jefferson, Lincoln, Madison and 8 more | 21 hr |
| May 16, 9:14 PM CDT | River Flood Warning | LSX | Saint Charles | 5 days |
| May 16, 9:19 PM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 7 days |
| May 17, 1:36 AM CDT | Areal Flood Advisory | LSX | Franklin, Lincoln, Saint Charles, Saint Louis, City of Saint Louis | 6 hr |
| May 17, 2:02 AM CDT | Flash Flood Warning | LSX | Saint Charles, Saint Louis | 5 hr |
| May 17, 4:39 AM CDT | Areal Flood Advisory | LSX | Sainte Genevieve, Saint Francois | 6 hr |
| May 17, 8:45 AM CDT | River Flood Warning | LSX | Pike | 51 hr |
| May 17, 9:51 AM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 49 hr |
| May 17, 10:35 AM CDT | River Flood Warning | LSX | Crawford, Washington | 48 hr |
| May 17, 2:15 PM CDT | River Flood Warning | LSX | Reynolds | 29 hr |
| May 17, 3:32 AM CDT | Areal Flood Advisory | LSX | Calhoun, Greene, Jersey, Macoupin | 12 hr |
| May 17, 11:31 AM CDT | River Flood Warning | LSX | Brown | 33 hr |
| May 17, 12:26 PM CDT | River Flood Warning | LSX | Fayette | 4 days |
| May 17, 3:29 PM CDT | Areal Flood Advisory | LSX | Calhoun, Greene, Jersey, Macoupin | 6 hr |
Nearby
River Flood Warnings in Missouri, 2020River Flood Warnings in Illinois, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.